Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Gaylord, MI

June 6, 1999Benzie County, Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 1999, 7:53 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 7:53 PM EDT (23:53 UTC)
Expired
Jun 6, 1999, 8:40 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Benzie County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:15 PM EDTThunderstorm Wind 50Wellston, MI
Jun 6, 8:15 PM EDTThunderstorm Wind 52Honor, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS1 KAPN 062354 RRA
SVRAPN
MIC019-101-070040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
753 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENZIE COUNTY IN NORTHWESTERN LOWER MICHIGAN
  MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 840 PM EDT

* AT 751 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 168 MILES WEST OF MANISTEE...
  MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORMS WILL REACH...
  WELLSTON TO FRANKFORT BY 810 PM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

SWR/MF/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:16 AM EDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 11:16 AM EDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1116 AM EDT SUN JUN 6 1999

LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER THE CENTRAL PLAINS
WITH A FRONTAL BOUNDARY LYING WEST TO EAST ACROSS THE UP. SATELLITE
IMAGERY INDICATES IMPRESSIVE TROPICAL MOISTURE PLUME...WITH
ASSOCIATED CLOUDS/PRECIPITATION...EXTENDING NORTH INTO THE UPPER
MIDWEST...THEN EAST ACROSS THE UP.  IN ADDITION...HIGH DEWPOINTS INTO
THE 70S ARE WORKING WITH SOUTHERLY WINDS TO FORM FOG/STRATUS DECK
OVER THE 50 DEGREE WATER OF NORTHERN LAKE MICHIGAN AND HURON.
MAIN FORECAST PROBLEM THIS AFTERNOON CENTERS ON SHOWER AND
THUNDERSTORM CHANCES.

MODIFIED SURFACE CONDITIONS OF 12Z APX SOUNDING GIVES POTENTIAL
CAPES OF 3000 J/KG AND AN LI OF -9.  HOWEVER...WAA STILL TAKING
PLACE AT MID LEVELS AS WELL AND A WEAK CAP SHOULD REMAIN IN PLACE
FOR MOST OF FORECAST AREA. LACK OF ANY SIGNIFICANT FORCING MECHANISM
SHOULD KEEP CONVECTION TO A MINIMUM...WITH THE MAIN EXCEPTION OF
EASTERN UPPER WHICH IS CLOSER TO THETA E RIDGE AND BEST LOW LEVEL
INFLOW. EASTERN UPPER WILL ALSO HAVE BENEFIT OF FRONTAL BOUNDARY AND
ANY LEFTOVER CONVECTIVE BOUNDARIES FROM LAST NIGHT. AS A
RESULT...WILL KEEP POPS OUT OF NORTHERN LOWER FOR NOW...BUT WILL
CONTINUE TO MONITOR.

OTHERWISE...GOING FORECAST LOOKS GOOD AND WILL ONLY FRESHEN UP
WORDING.

.APX...NONE.

BAK

In the hours before

Special weather statement, Jun 6, 7:40 PM EDT, 13 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS...

IN EASTERN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND
WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST
AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT
40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO
REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX
BETWEEN 800 AND 900 PM.

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH
WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

HURLEY/ROZANSKI
Special weather statement, Jun 6, 7:40 PM EDT, 13 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS...

IN EASTERN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND
WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST
AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT
40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO
REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX
BETWEEN 800 AND 900 PM.

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH
WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

HURLEY/ROZANSKI

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.